Skip to main content
Log in

Jung's Theorem for Alexandrov Spaces of Curvature Bounded Above

Annals of Global Analysis and Geometry Aims and scope Submit manuscript


The classical Jung theorem gives an optimal upper estimate for the radius of a bounded subset of R n in terms of its diameter and the dimension. In this note we present an analogue of this result for metric spaces of curvature bounded above in the sense of Alexandrov.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions


  1. Alexandrov, A. D.: Über eine Verallgemeinerung der Riemannschen Geometrie, Schriftenreihe des Forschungsinst. für Math. Berlin 1 (1957), 33–84.

    Google Scholar 

  2. Alexandrov, A. D., Berestovskij, V. N. and Nikolaev, I. G.: Generalized Riemannian spaces, Russian Math. Surveys 41 (1986), 1–54.

    Google Scholar 

  3. Ballmann, W.: Lectures on Spaces of Nonpositive Curvature, DMV Seminar Band, No. 25, Birkhäuser, Basel, 1995.

    Google Scholar 

  4. Ballmann, W., Gromov, M. and Schroeder, V.: Manifolds of Nonpositive Curvature, Birkhäuser, Basel, 1985.

    Google Scholar 

  5. Berestovskij, V. N. and Nikolaev, I. G.: Multidimensional generalized Riemannian spaces, in Reshetnyak, Yu. G. (ed.), Geometry IV, Encyclopaedia of Mathematical Sciences, Vol. 70, Springer-Verlag, Berlin, 1993, pp. 165–243.

    Google Scholar 

  6. Bridson, M. R. and Haefliger, A.: Metric spaces of non-positive curvature, in preparation.

  7. Buyalo, S. V.: Lectures on spaces of curvature bounded above, Notes available from the author, 1995.

  8. Buyalo, S. V.: Catching geodesies in Hadamard spaces, POMI preprint 1996.

  9. Danzer, L, Grünbaum, B. and Klee, V.: Helly's theorem and its relatives, in Klee, V. (ed.), Proceedings of Symposia in Pure Mathematics, Vol. 7, Convexity, Amer. Math. Soc., Providence, RI, 1963, pp. 101–180.

    Google Scholar 

  10. Dekster, B. V.: The Jung theorem for the spherical and the hyperbolic spaces, Acta Math. Sci. Hungar. 67 (1995), 315–331.

    Google Scholar 

  11. Dekster, B. V.: The Jung theorem in metric spaces of curvature bounded above, Proc. Amer. Math. Soc., to appear.

  12. Dekster, B. V. and Dekster, M.: Two versions of the Jung theorem in metric spaces of curvature bounded above, Arch. Math. 66 (1996), 502–510.

    Google Scholar 

  13. Federer, H.: Geometric Measure Theory, Springer-Verlag, Berlin, 1969.

    Google Scholar 

  14. Jung, H. W. E.: Über die kleinste Kugel, die eine räumliche Figur einschliesst, J. reine angew. Math. 123 (1901), 241–257.

    Google Scholar 

  15. Katz, M.: The filling radius of two-point homogeneous spaces, J. Differ. Geom. 18 (1983), 505–511.

    Google Scholar 

  16. Katz, M.: Jung's theorem in complex projective geometry, Quart. J. Math. Oxford 36 (1985), 451–466.

    Google Scholar 

  17. Katz, M.: The rational filling radius of complex projective space, Topology Appl. 42 (1991), 201–215.

    Google Scholar 

  18. Lang, U. and Schroeder, V.: Kirszbraun's theorem and metric spaces of bounded curvature, preprint 1996.

  19. Nikolaev, I. N.: The tangent cone of an Aleksandrov space of curvature ≤ K, Manuscripta math. 86 (1995), 137–147.

    Google Scholar 

  20. Yang, L. and Zhang, J. Z.: Spanning-radius of a compact set of hyperbolic space, Scientia Sinica, Ser. A 26 (1983), 148–158.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Rights and permissions

Reprints and permissions

About this article

Cite this article

Lang, U., Schroeder, V. Jung's Theorem for Alexandrov Spaces of Curvature Bounded Above. Annals of Global Analysis and Geometry 15, 263–275 (1997).

Download citation

  • Issue Date:

  • DOI: